Friday, February 23, 2024

Common side effects of medications are stomach irritation or gastritis

Posted

Q: My medicine is upsetting my stomach. What can I do about that?

You are not alone. The most common side effects of medications are stomach irritation or gastritis. Gastritis describes any of these symptoms: queasiness, stomach pain, stomach cramping, stomach burning, loose stools, or nausea. Every single medication has been reported to cause stomach upset. That means every medicine has caused an upset stomach in someone, with some medications causing more stomach irritation than others.

Antibiotic medications are one of the most common causes of stomach irritation. Some antibiotics are gentle to your stomach and intestines, while others have well-earned reputations for creating havoc. The antibiotic I just finished is the third one I've been on for the same infection, each more potent than before and causing more stomach upset and intestinal distress than the previous one.

My dentist gave me the antibiotic penicillin when my tooth first became infected. Even after decades of use, it's still the go-to antibiotic for dental infections unless you are allergic to it. I took it three times a day, feeling queasy for several hours after each dose. Unfortunately, it didn’t help the infected tooth.

I returned to the dentist's office for a root canal one week later. Despite the procedure, my tooth still hurt. I was given antibiotic number two, a more powerful version of penicillin: amoxicillin plus clavulanate. The clavulanate part of that particular antibiotic is infamous for causing stomach distress. I took it three times daily, fighting nausea for several hours after each dose. It also made my food taste weird.

Unfortunately, antibiotic number two didn’t fix the problem. In a last-ditch attempt to save the tooth, my dentist switched me to antibiotic number three: clindamycin. Clindamycin is usually taken four times daily and is not gentle on your stomach. Those reasons make it option number three instead of option one or two.

Not only did clindamycin made me queasy, but my stomach also actually hurt after each dose.

 I got to experience stomach pain and nausea four times every day, with every meal and at bedtime. Just thinking about food made my stomach cramp. About the time my tummy started feeling better, it was time to take the next dose.

If that wasn't bad enough, it also created a weird taste in my mouth. My morning coffee tasted rancid, and I couldn’t look at food without cringing.

What causes a drug to make your food taste bad? Antibiotics are designed to spread throughout your tissues. Designed to attack tooth infections, an antibiotic is present in small amounts in your saliva. The sour and metallic taste in my mouth was my tasting the antibiotic itself.

The most important way to minimize stomach upset from medicines is to take them with food and additional fluids whenever possible. Nearly all medication can be taken with food, but some exceptions exist.

Thyroid supplements like levothyroxine (Synthroid®, Levothroid®) are more consistently absorbed when taken on an empty stomach 30 minutes before a meal or two-three hours afterward. Bone-building drugs like alendronate (Fosamax®) and risedronate (Actonel®) should be taken on an empty stomach, with a full glass of water.

Here are four ways to reduce stomach upset from  your medicines:

1. Finish your meal FIRST.

Take irritating medicines at or near the end of your meal, not as you sit down to eat. You’ll be able to dilute the effects of the drug much better if your stomach already has food in it instead of taking your pill with the first few bites of your meal or snack.

2. Dilute them.

Taking medicine with a full glass of fluid often reduces stomach irritation. Milk is best, and water is fine, but avoid carbonated drinks like pop or soda. They are highly acidic and can aggravate your stomach distress instead of ease it.

3. Don’t double up.

If you take more than one medicine that causes stomach irritation, separate the troublemakers. Take them at least two to three hours apart.

4. Try again.

If you end up vomiting after taking your medicine, don’t panic. If it’s been at least 45 minutes since you swallowed it, most of it has already reached your system, and you don't need to re-dose. If it has been less than 30 minutes, you should try again, ensuring you have food and some fluid in your stomach. If you have been prescribed an antibiotic, if you vomit the second dose within 45 minutes despite taking it with food or milk, inform your doctor immediately to get another medicine.

Dr. Louise Achey, Doctor of Pharmacy, is a 43-year veteran of pharmacology and author of Why Dogs Can’t Eat Chocolate: How Medicines Work and How YOU Can Take Them Safely. Get clear answers to your medication questions at her website and blog, TheMedicationInsider.com.

Ó2023 Louise Achey

Comments

No comments on this item Please log in to comment by clicking here